Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 209, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 27, 2017, 11:41 PM CDT for 9 counties in Mississippi; Fayette County, Hardeman County, Tennessee; Crittenden County, Arkansas. It was in force for 36 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 27, 2017, 11:41 PM CDT (04:41 UTC)
- Expired
- May 28, 2017, 12:17 AM CDT
- In force
- 36 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Crittenden County, AR, Benton County, MS, Coahoma County, MS, DeSoto County, MS, Lafayette County, MS, Marshall County, MS, Panola County, MS, Quitman County, MS, Tate County, MS, Tunica County, MS, Fayette County, TN, Hardeman County, TN
The radar
The Memphis radar (KNQA), 67 km from the middle of the area, began a volume at 04:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 12:00 AM CDT | TSTM WND DMG | Potts Camp, MS | POWER LINES DOWN IN POTTS CAMP. |
| May 28, 12:00 AM CDT | TSTM WND DMG | Potts Camp, MS | TREE DOWN ON CHURCH IN POTTS CAMP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 9:59 PM CDT | Tornado Watch | SPC | 2 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 00:00Z, 4.7 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3385 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1096 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 15.1
The text
As transmitted.
565
WUUS54 KMEG 280441
SVRMEG
ARC035-MSC009-027-033-071-093-107-119-137-143-TNC047-069-280530-
/O.NEW.KMEG.SV.W.0209.170528T0441Z-170528T0530Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Memphis TN
1141 PM CDT SAT MAY 27 2017
The National Weather Service in Memphis has issued a
* Severe Thunderstorm Warning for...
South central Crittenden County in eastern Arkansas...
Northern Lafayette County in northwestern Mississippi...
DeSoto County in northwestern Mississippi...
Northeastern Coahoma County in northwestern Mississippi...
Marshall County in northwestern Mississippi...
Tunica County in northwestern Mississippi...
Tate County in northwestern Mississippi...
Northern Quitman County in northwestern Mississippi...
Western Benton County in northeastern Mississippi...
Northern Panola County in northwestern Mississippi...
Southern Fayette County in western Tennessee...
Southwestern Hardeman County in western Tennessee...
* Until 1230 AM CDT
* At 1141 PM CDT, a severe thunderstorm was located near Mt Pleasant,
or 10 miles northwest of Holly Springs, moving southeast at 65 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Southaven, Collierville, Olive Branch, Horn Lake, Oxford, Hernando,
Senatobia, Holly Springs, Wall Doxey State Park, John W Kyle State
Park, Lamar, Sardis, Coldwater, Byhalia, Como, Walls, Tunica,
Crenshaw, Sledge and Snow Lake Shores.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 500 AM CDT for eastern
Arkansas...northeastern and northwestern Mississippi...and western
and west Tennessee.
LAT...LON 3438 9060 3499 9034 3499 8965 3515 8964
3528 8905 3460 8921 3460 8925 3438 8926
TIME...MOT...LOC 0441Z 323DEG 58KT 3490 8954
HAIL...1.00IN
WIND...70MPH
$$2 follow-up statements
192
WWUS54 KMEG 280457
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
1157 PM CDT SAT MAY 27 2017
TNC047-069-280507-
/O.CAN.KMEG.SV.W.0209.000000T0000Z-170528T0530Z/
Fayette TN-Hardeman TN-
1157 PM CDT SAT MAY 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN FAYETTE AND
SOUTHWESTERN HARDEMAN COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A tornado watch remains in effect until 500 AM CDT for eastern
Arkansas...and northeastern and northwestern Mississippi.
LAT...LON 3438 9060 3443 9057 3499 9034 3499 8912
3460 8921 3460 8925 3438 8926
TIME...MOT...LOC 0457Z 323DEG 58KT 3469 8935
$$
ARC035-MSC009-027-033-071-093-107-119-137-143-280530-
/O.CON.KMEG.SV.W.0209.000000T0000Z-170528T0530Z/
Crittenden AR-Lafayette MS-DeSoto MS-Coahoma MS-Marshall MS-
Tunica MS-Tate MS-Quitman MS-Benton MS-Panola MS-
1157 PM CDT SAT MAY 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT
FOR SOUTH CENTRAL CRITTENDEN...NORTHERN LAFAYETTE...DESOTO...
NORTHEASTERN COAHOMA...MARSHALL...TUNICA...TATE...NORTHERN QUITMAN...
WESTERN BENTON AND NORTHERN PANOLA COUNTIES...
At 1157 PM CDT, a severe thunderstorm was located 7 miles east of
Wall Doxey State Park, moving southeast at 65 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Southaven, Olive Branch, Horn Lake, Oxford, Hernando, Senatobia,
Holly Springs, Wall Doxey State Park, John W Kyle State Park, Lamar,
Sardis, Coldwater, Byhalia, Como, Walls, Tunica, Crenshaw, Sledge,
Snow Lake Shores and Horseshoe Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
A tornado watch remains in effect until 500 AM CDT for eastern
Arkansas...and northeastern and northwestern Mississippi.
LAT...LON 3438 9060 3443 9057 3499 9034 3499 8912
3460 8921 3460 8925 3438 8926
TIME...MOT...LOC 0457Z 323DEG 58KT 3469 8935
HAIL...1.00IN
WIND...60MPH
$$573
WWUS54 KMEG 280517
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
1217 AM CDT SUN MAY 28 2017
ARC035-MSC009-027-033-071-093-107-119-137-143-280526-
/O.CAN.KMEG.SV.W.0209.000000T0000Z-170528T0530Z/
Crittenden AR-Lafayette MS-DeSoto MS-Coahoma MS-Marshall MS-
Tunica MS-Tate MS-Quitman MS-Benton MS-Panola MS-
1217 AM CDT SUN MAY 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CRITTENDEN...
NORTHERN LAFAYETTE...DESOTO...NORTHEASTERN COAHOMA...MARSHALL...
TUNICA...TATE...NORTHERN QUITMAN...WESTERN BENTON AND NORTHERN PANOLA
COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning has weakened.
Therefore, the warning has been cancelled.
A tornado watch remains in effect until 500 AM CDT for eastern
Arkansas...and northeastern and northwestern Mississippi.
LAT...LON 3438 9060 3443 9057 3499 9034 3499 8912
3460 8921 3460 8925 3438 8926
TIME...MOT...LOC 0515Z 323DEG 58KT 3443 8912
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:53 PM CDT, 4 hours 48 minutes earlier.
Area forecast discussion, May 27, 6:53 PM CDT, 4 hours 48 minutes before
Area Forecast Discussion National Weather Service Memphis TN 653 PM CDT Sat May 27 2017 .DISCUSSION... Updated for aviation discussion && .PREV DISCUSSION... /issued 318 PM CDT Sat May 27 2017/ Skies remain partly cloudy over the forecast area this afternoon with temperatures in the 80s. A few thunderstorms have develop over extreme northern sections of the forecast area where a Severe Thunderstorm Watch is in effect until 9 PM this evening. A cold front currently extends from southern Ohio across southern Illinois and into the Texas panhandle. The cold front will move slowly south tonight. More thunderstorms are expected to develop ahead of the front and move through the forecast area especially late tonight and into early Sunday morning. Severe thunderstorms are possible with large hail and damaging winds as the main threat. Locally heavy rainfall will be possible and an isolated tornado is not out of the question. Temperatures will remain warm tonight with lows Sunday morning in the upper 60s to lower 70s. On Sunday, the cold front will be moving toward the forecast area reaching east Arkansas in the afternoon. More thunderstorms are expected to form ahead of the front and move into the forecast area. Some of these thunderstorms may be severe with large hail and damaging winds as the main threats. Temperatures will be a little cooler than today with more clouds over the region as highs will be in the low to mid 80s. By Sunday night, the cold front will finally move through much of the forecast area with more thunderstorms expected. Temperatures will be a little cooler Sunday night with lows Monday morning mainly in the 60s. On Monday, the cold front will move out of the southern sections of the forecast area with thunderstorms limited to those areas. Temperatures will remain seasonable with highs in the low to mid 80s. By Monday night, the cold front will stall out across central Mississippi with a chance of thunderstorms over portions of north Mississippi. The remainder of the forecast period appears to remain somewhat unsettled as there will be some frontal boundary near or over the forecast area. This will mean that there will be some threat of thunderstorms from Tuesday through to next Saturday. It will not be raining all of the time but there will be at least some chance of thunderstorms during the extended periods of the forecast. Temperatures will remain close to normal levels for the period from Tuesday through next Saturday. ARS && .AVIATION... Very moist and unstable airmass in place across the Mid-South. Expect convection to the north of the region to eventually push south overnight arriving at KJBR around 02z...KMKL at 03z...KMEM at 04z and KTUP at 06z. IFR conds and strong winds gusts are likely. After the line moves through there will be a period of showers with some embedded thunder. MVFR cigs are likely during the morning and will eventually improve to VFR later in the day with scattered tsras possible as a cold front move through. Outside of thunderstorms expect SSW winds 7-10 kts overnight shifting to WSW on Sunday at 10-12 kts with occasional higher gusts. SJM && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, May 27, 3:26 PM CDT, 8 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 326 PM CDT Sat May 27 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-282230- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 326 PM CDT Sat May 27 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight There is a Moderate Risk for severe thunderstorms north of a line from Harrisburg, Arkansas, to Lexington, Tennessee. There is an Enhanced Risk for severe thunderstorms south of the Moderate risk and north of a line from Marvell, Arkansas to Savannah, Tennessee. The Enhanced Risk area includes the Memphis Metropolitan Area. The primary severe weather threat will be damaging winds, which may be widespread and significant. In addition, large hail and isolated tornadoes are also possible. The primary timing for severe weather will be later this evening and overnight. A Slight Risk for severe weather remains across the remainder of the area. Although not as widespread, the potential will exist for severe storms in these locations tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a Slight Risk for Severe Thunderstorms across the entire Mid South on Sunday and Sunday night. The primary severe weather risks during this period will be damaging winds and large hail. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed today through Sunday night.
In the hours before
Local storm report, May 27, 10:22 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1022 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 PM TSTM WND GST COOTER 36.05N 89.81W
05/27/2017 M76 MPH PEMISCOT MO TRAINED SPOTTER
NUMEROUS TREES DOWN.
&&
WLCLocal storm report, May 27, 10:47 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1047 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND DMG W JONESBORO 35.82N 90.69W
05/27/2017 CRAIGHEAD AR EMERGENCY MNGR
TREES AND POWER LINES DOWN IN WEST JONEBORO.
&&
SJMLocal storm report, May 27, 10:50 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1050 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM TSTM WND DMG 3 SSW WALCOTT 35.99N 90.69W
05/27/2017 GREENE AR EMERGENCY MNGR
TREES BLOCKING THE ROAD AT HIGHWAYS 141 AND 358.
&&
SJMLocal storm report, May 27, 11:26 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1126 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1052 PM HAIL 3 E JACKSON 35.63N 88.78W
05/27/2017 E0.88 INCH MADISON TN EMERGENCY MNGR
NICKEL SIZE HAIL AT BEECH BLUFF ROAD AND MOUNDVIEW DRIVE.
&&
SJMLocal storm report, May 27, 11:28 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1128 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1112 PM TSTM WND GST WHITEHAVEN 35.02N 90.03W
05/27/2017 M61 MPH SHELBY TN ASOS
61 MPH GUST AT MEMPHIS INTERNATIONAL.
&&
SJMLocal storm report, May 27, 11:30 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1130 PM CDT SAT MAY 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0945 PM TSTM WND DMG 1 S JONESBORO 35.81N 90.69W
05/27/2017 CRAIGHEAD AR EMERGENCY MNGR
LARGE METAL SHOP ROOF BLOWN OFF ALONG HIGHWAY 1 JUST
SOUTH OF JONESBORO.
&&
SJMThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 10:51 PM CDT | Severe Thunderstorm Warning | MEG | Benton, DeSoto, Marshall | 54 min |
| May 27, 11:04 PM CDT | Severe Thunderstorm Warning | MEG | Benton, DeSoto, Lafayette, Marshall, Panola, Quitman and 3 more | 41 min |
| May 27, 11:43 PM CDT | Severe Thunderstorm Warning | MEG | Alcorn, Benton, Itawamba, Lee, Prentiss, Tippah and 2 more | 62 min |
| May 28, 12:18 AM CDT | Special Weather Statement | MEG | Benton, DeSoto, Lafayette, Marshall, Panola, Tate and 1 more | 42 min |
| May 28, 12:30 AM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee, Pontotoc, Prentiss, Tishomingo, Union | 45 min |
| May 28, 12:56 AM CDT | Severe Thunderstorm Warning | MEG | Chickasaw, Itawamba, Lee, Monroe, Pontotoc | 49 min |
| May 28, 1:38 AM CDT | Severe Thunderstorm Warning | MEG | Chickasaw, Itawamba, Monroe | 27 min |
| May 28, 2:04 AM CDT | Special Weather Statement | MEG | Lafayette | 41 min |
| May 28, 3:18 AM CDT | Special Weather Statement | MEG | Lee | 27 min |
| May 27, 7:03 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Henry, Obion, Weakley | 42 min |
| May 27, 7:18 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Carroll, Gibson, Henry, Obion, Weakley | 42 min |
| May 27, 7:39 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Gibson, Madison | 18 min |
| May 27, 7:53 PM CDT | Severe Thunderstorm Warning | MEG | Decatur, Henderson | 52 min |
| May 27, 8:00 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Gibson, Lauderdale | 24 min |
| May 27, 9:14 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Gibson, Henderson, Madison | 18 min |
| May 27, 9:55 PM CDT | Severe Thunderstorm Warning | MEG | Dyer, Lake, Lauderdale, Obion | 50 min |
| May 27, 9:58 PM CDT | Severe Thunderstorm Warning | MEG | Lauderdale | 47 min |
| May 27, 10:00 PM CDT | Severe Thunderstorm Warning | MEG | Crockett, Dyer, Gibson, Haywood, Lauderdale, Madison | 45 min |
| May 27, 10:23 PM CDT | Severe Thunderstorm Warning | MEG | Dyer, Gibson, Obion, Weakley | 35 min |
| May 27, 10:29 PM CDT | Severe Thunderstorm Warning | MEG | Fayette, Haywood, Lauderdale, Shelby, Tipton | 46 min |
| May 27, 10:34 PM CDT | Tornado Warning | MEG | Henry, Weakley | 11 min |
| May 27, 10:38 PM CDT | Severe Thunderstorm Warning | MEG | Carroll, Crockett, Dyer, Gibson, Haywood, Lauderdale and 1 more | 52 min |
| May 27, 10:49 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Decatur, Hardin, Henderson, McNairy, Madison | 41 min |
| May 27, 11:14 PM CDT | Tornado Warning | MEG | Chester, Decatur, Hardin, Henderson | 13 min |
| May 27, 11:23 PM CDT | Severe Thunderstorm Warning | MEG | Chester, Decatur, Hardeman, Hardin, Henderson, McNairy and 1 more | 52 min |
| May 28, 12:07 AM CDT | Special Weather Statement | MEG | Hardin, McNairy | 38 min |
| May 27, 8:24 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene, Lawrence, Randolph | 51 min |
| May 27, 9:06 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Craighead, Greene, Lawrence, Mississippi, Randolph | 39 min |
| May 27, 9:38 PM CDT | Severe Thunderstorm Warning | MEG | Clay, Craighead, Greene, Lawrence | 52 min |
| May 28, 12:03 AM CDT | Special Weather Statement | MEG | Craighead, Poinsett | 42 min |
| May 28, 12:36 AM CDT | Special Weather Statement | MEG | Cross, Mississippi, Poinsett | 39 min |
| May 28, 5:43 AM CDT | Wind Advisory | MEG | Clay, Craighead, Greene, Lawrence, Mississippi, Poinsett and 1 more | 3 hr |
| May 28, 10:05 AM CDT | River Flood Warning | MEG | Craighead | 24 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Severe Thunderstorm Warnings in Tennessee, 2017Severe Thunderstorm Warnings in Arkansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.